Iowa, 2018

Damaging Wind in Iowa, May 9, 2018

May 9, 2018 · NWS FSD · 1 event in 1 county or zone

As an upper-level area of low pressure dropped into Minnesota on the evening of May 9, a small cluster of thunderstorms developed across northwest Iowa. These storms were in an environment of around 30 knots of deep-layer shear and 500-1000 J/kg MLCAPE, allowing for some brief organization.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

As an upper-level area of low pressure dropped into Minnesota on the evening of May 9, a small cluster of thunderstorms developed across northwest Iowa. These storms were in an environment of around 30 knots of deep-layer shear and 500-1000 J/kg MLCAPE, allowing for some brief organization. Two persons were injured when thunderstorm winds caused a tree to fall on their car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 9, 5:40 PM CST, 30 minutes earlier.

Area forecast discussion, May 9, 5:40 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
640 PM CDT Wed May 9 2018

.SHORT TERM...(This evening through Thursday)
Issued at 237 PM CDT Wed May 9 2018

Upper level low pressure will shift east southeast late this
afternoon and evening into MN. This will allow some cooler air aloft
to spread across the area. When coupled with some daytime heating,
surface based showers and thunderstorms will be possible. The better
chances will be from about 3 pm through 7 pm. CAPE values will
likely remain less than a 1000 J/kg and deep layer shear should be
about 30 knots. This will likely support a few slightly stronger
updrafts and with the freezing level around 8000 feet AGL small hail
will be a possibility. Along with the small hail threat will be a
threat for wind gusts with dry low and mid level air and a
unidirectional northwest wind from the surface to the EL.

Subsidence will settle in quickly this evening and as the sun sets
any remaining showers and thunderstorms will quickly dissipate. As
the wave shifts east cooler air in the low levels will settle
southward and bring cooler air into the region for the next few
days. Lows should be about 45 to 55 tonight.

On Thursday and upper level jet will spread across the Northern
Plains and likely interact with the low and mid level boundary in
place that was left behind by todays exiting system. Mid level
moisture will increase through the day and rain will become an
increasing threat by afternoon. The better chance should be close to
Interstate 90. By late afternoon there may be two areas of
precipitation. One will be across southwest MN associated with the
mid level forcing and moisture. The other may be across north
central Nebraska into south central SD where the wave and some lower
level instability allow thunderstorms to develop. Agreement on how
far north the instability reaches is in question but close to the
Missouri River a few stronger storms will be possible before sunset.
Highs will be a bit in the cool side, ranging from near 60 along
highway and north of Interstate 29 to around 70 from Sioux City to
Ida Grove.

.LONG TERM...(Thursday night through Wednesday)
Issued at 237 PM CDT Wed May 9 2018

As the wave spreads across the area on Thursday night the
rainfall with embedded thunderstorms should expand in coverage as
warm advection in the mid levels increases. Other than near the
Missouri River any thunderstorm activity should be isolated to
scattered and non severe. Some fairly decent rainfall will be
possible with total rainfall amounts by Friday afternoon likely a
half an inch to an inch and a half.

A weakly warm advective pattern in the mid levels remains in
place on Friday and continues into Saturday as additional jet
energy moves through. This will keep cloudy and cool conditions in
place each day with continued chances for rain. Highs will likely
only be in the 50s.

Warmer conditions will return next week, but the unsettled weather
will likely continue. Highs will climb back into the 20s with some
scattered chances for showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 640 PM CDT Wed May 9 2018

Area of showers/thunderstorms moving southeast across northwest
Iowa to start this TAF period expected to diminish early this
evening. Brief MVFR conditions possible with these storms, but
otherwise VFR conditions expected to prevail through the period.
Lower-end VFR ceilings will develop Thursday afternoon with a
chance of spotty afternoon showers or isolated storms. However,
difficult to determine precise location/timing of storms, so have
not included any mention in the TAFs at this time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JH
Hazardous weather outlook, May 9, 2:46 AM CST, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
346 AM CDT Wed May 9 2018

IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-052>062-064>067-100900-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee-
Buena Vista-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Douglas-Hutchinson-Turner-Lincoln SD-
346 AM CDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, central South Dakota,
east central South Dakota, south central South Dakota, and
southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ020-031-NEZ013-014-SDZ050-063-068>071-100900-
Plymouth-Woodbury-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-
Yankton-Clay SD-Union-
346 AM CDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected to develop across the area by late
Thursday afternoon and evening. An isolated storm could produce
large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Sioux Falls radar (KFSD), 143 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buena Vista

When
May 9, 6:10 PM CST to 6:15 PM CST
Where
Buena Vista County, 1.05 mi NNE of Linn Grove
Measured
45 kt (52 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.895, -95.245

Saturated ground along with sub-severe thunderstorm winds caused a large tree to fall on a vehicle. Two persons were injured, with one person requiring extrication from the vehicle, followed by transport by flight for medical treatment of severe injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761256.